Ohio, 2008

Damaging Wind in Ohio, July 26, 2008

July 26, 2008 · NWS RLX · 1 event in 1 county or zone

A thunderstorm, ahead of a summer cold front, pulsed to stronger levels over eastern Morgan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A thunderstorm, ahead of a summer cold front, pulsed to stronger levels over eastern Morgan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 26, 6:39 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 26, 6:39 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT SAT JUL 26 2008

.SYNOPSIS...
A WEAK COLD FRONT MOVES THROUGH TONIGHT THEN STALLS TO OUR SOUTH.
SLIGHTLY LESS HUMID AIR INCHES SOUTH ON SUNDAY AFTERNOON. THE MORE
HUMID AIR CREEPS BACK NORTH AGAIN MONDAY NIGHT AND TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
UPDATED GRIDS AND ZONES TO BETTER FINE TUNE FOR STORMS ENTERING AREA
FROM THE W.  WATER VAPOR SHOWS VIRTUAL COLLAPSE OF MID LEVEL DRY
ZONE THAT ONCE STRETCHED FROM THE MIDDLE ATLANTIC NW TO THE LOWER
GREAT LAKES AREA.  WITH NW FLOW ALOFT BEHIND AND AHEAD OF A COLD
FRONT LOCATED NW OF THE STORMS...AND DEW POINTS IN THE UPPER
60S...EXPECT ACTIVITY TO HOLD TOGETHER WELL INTO THE NT.  THIS IS
SUPPORTED BY MOST MODELS INCLUDING LOCALLY RUN SHORT RANGE
QUITE.

LOSS OF HEATING SHOULD EVENTUALLY LEAD TO DEMISE OF STORMS
BEFORE DAWN.  CONTINUED SCHC POPS THRU SUN IN THE MOUNTAINS AS
INSTABILITY REMAINS THERE PENDING PROGRESS OF DRIER AIR BEHIND THE
COLD FRONT.  WILL LIKELY FINE TUNE FORECAST FURTHER AS THE SUN SETS
AFTER FURTHER EVALUATION OF CONVECTION AND ITS PROGRESS.

TEMPERATURES AND DEW POINTS APPEARED TO BE ON TRACK THROUGH SUN.
LOWS AND HIGHS ARE CLOSE TO THE MET...WHICH CONTINUES TO PERFORM
WELL OF LATE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
HAVE ANY LEFTOVER SHOWERS EXITING THE MOUNTAINS EARLY SUNDAY
EVENING. SLIGHTLY LOWER DEW POINTS IN CONTROL AT 00Z MONDAY WITH
FRONTAL ZONE TO OUR SOUTH AND SOUTHWEST. WENT A BIT COOLER IN SE OHIO
AND NRN COUNTIES. ALSO ADDED FOG IN EKN-CRW-SRN WV COAL FIELDS LATE.

REMOVED POPS FOR MONDAY...WITH DRIER AIR HOLDING ON...BUT LOW LEVEL
MOISTURE GRADIENT WILL BE JUST TO OUR SOUTHWEST IN KY.  SO HAVE SOME
20-30 POPS MOVING BACK NORTH MONDAY NIGHT.  ALSO LOW LEVEL MOISTURE
CONVERGENCE EVIDENT AT 850 MB...COVERAGE DIFFICULT TO FIGURE.

HARD TO FIGURE MAXIMUM TEMPERATURE ON TUESDAY WITH INCREASE IN
CLOUDS AND POSSIBLE SHOWERS...BUT DID INCREASE MAXIMUM TOWARD 90
ARND TRI STATE VCNTY HTS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HAVE FRONTAL ZONE SINKING BACK SE WEDNESDAY NIGHT...SO DRIER AIR
TRIES TO MOVE SOUTH AGAIN ON THURSDAY. WILL HOLD ONTO POPS ON
THURSDAY SINCE SUMMER FRONTS AT THE END OF JULY HAVE THEIR
DIFFICULTIES MOVING THROUGH...IF AT ALL. THINKING HPC FRONT AT 12Z
THURSDAY MAY BE TOO FAR SOUTH.

DO HAVE DRY POPS FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT.

HAVE HUMID AIR IN PLACE FOR TUESDAY NIGHT THROUGH WEDNESDAY WITH DEW
POINTS IN THE LOWLANDS BREAKING 70.  SO WENT HIGHER ON MINIMUM
TEMPERATURES TUESDAY NIGHT.  ANOTHER HARD MAXIMUM TEMPERATURE TO
FIGURE ON WEDNESDAY SINCE CONVECTION COULD BE AT ANY TIME.  STILL
TOO EARLY FOR ANY LIKELY POPS FOR ANY SPECIFIC TIME WINDOW.  HAVE
POPS AROUND 40 TO 50 PCT.  ANY OF THE THUNDERSTORMS COULD BE A
DOWNPOUR DURING TUESDAY INTO EARLY THURSDAY TIME FRAME...BEFORE
DRYING LATER THURSDAY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
THUNDERSTORMS MOVING INTO E OH WILL LIKELY IMPACT HTS AND PKB 03-04Z
WITH GUSTY WINDS AND IFR CONDITIONS.  WITH THE STORMS WEAKENING AS
THEY MOVED E OVERNIGHT...CODED UP MVFR SHRA FOR CRW AND CKB AND
NOTHING YET FOR EKN AND BKW.  OTHERWISE EXPECT NO WORSE THAN MVFR
FOG OVERNIGHT...EXCEPT IFR AT EKN.

THE STORMS ARE THE RESULT OF A COLD FRONT APPROACHING FROM THE NW.
IT WILL MOVE THROUGH LATE OVERNIGHT INTO SUN MORNING...FOLLOWED BY
HIGH PRESSURE THAT WILL ALLOW A VFR DAY SUN ONCE ANY FOG OR MIST IS
GONE.  EXPECT NOTHING MORE THAN ISOLATED AFTERNOON CONVECTION IN THE
MOUNTAINS.

SUN NT WILL START VFR...BUT FOG WILL BEGIN TO FORM BY THE END OF THE
TAF PERIOD...06Z MON.

AVIATION OUTLOOK /AFTER 00Z MONDAY/...LIFR CONDITIONS IN FOG LIKELY
MOST SITES MON MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/CL
NEAR TERM...TRM
SHORT TERM...KTB
LONG TERM...KTB
AVIATION...TRM
Hazardous weather outlook, Jul 26, 2:22 AM EST, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
322 AM EDT SAT JUL 26 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
322 AM EDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 8:17 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
917 PM EDT SAT JUL 26 2008

OHZ075-270145-
ATHENS-
917 PM EDT SAT JUL 26 2008

...A STRONG THUNDERSTORM WILL AFFECT ATHENS COUNTY...

AT 914 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 5 MILES NORTHWEST OF ATHENS...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ATHENS AROUND 925 PM AND STROUDS RUN STATE
PARK AROUND 935 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29
Special weather statement, Jul 26, 8:38 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
938 PM EDT SAT JUL 26 2008

OHZ067-076-270215-
MORGAN-WASHINGTON-
938 PM EDT SAT JUL 26 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON AND
SOUTHERN MORGAN COUNTIES...

AT 935 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 6 MILES NORTHWEST OF CHESTERHILL...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CHESTERHILL AROUND 945 PM...STOCKPORT AROUND
950 PM...HACKNEY AROUND 1000 PM...BEVERLY AROUND 1005 PM AND LOWELL
AROUND 1015 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jul 26, 9:15 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1015 PM EDT SAT JUL 26 2008

OHZ067-076-270245-
MORGAN-WASHINGTON-
1015 PM EDT SAT JUL 26 2008

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MORGAN AND NORTH
CENTRAL WASHINGTON COUNTIES...

AT 1011 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM LOCATED 4 MILES NORTHWEST OF
BEVERLY...MOVING EAST AT 29 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR LOWELL AROUND 1030 PM AND LOWER SALEM AROUND
1040 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12

The radar

The Charleston,WV radar (KRLX), 147 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 26, 9:23 PM EST
Where
Morgan County, Hackney
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.630, -81.680

Trees were blown down across roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116245.